Owner Guidance & Emergency Tips

How to handle emergencies

You should be aware that emergencies can happen at any time. The most common side effect experienced with insulin therapy is hypoglycemia (low blood sugar). It is important for cat owners to be prepared and know what to do if an emergency occurs. Talking with your veterinarian is a crucial part of being informed and prepared to handle emergencies.

Carefully monitor your cat for signs of hypoglycemia. They may occur suddenly and can include:

  • Weakness, wobbliness, or difficult standing
  • Lethargy or depression
  • Behavioral changes
  • Muscle twitching or tremors
  • Anxiety or restlessness
  • Seizures
  • Coma
  • Death

Some of the following causes of hypoglycemia can be prevented through careful diabetes management:

  • Giving too much insulin
  • Missing or delaying food
  • Change in food, diet, or amount fed
  • Change (increase) in activity
  • Infection or illness
  • Change in the body's need for insulin
  • Diseases of the adrenal, pituitary, or thyroid gland or progression of liver or kidney disease
  • Interaction with other medications

Special Notes about hypoglycemia:

Cats can experience diabetic remission—especially newly diagnosed diabetic cats within the first 4 to 6 months after beginning appropriate diet and insulin treatment. Some veterinarians refer to this as “transient” diabetes. In these cases, a cat becomes non-diabetic and no longer requires insulin treatment. In fact, continuing to inject insulin can be dangerous. If an owner is not monitoring blood or urine glucose levels regularly, diabetic remission can go unrecognized and injecting additional insulin may cause life-threatening hypoglycemia.

Hypoglycemia is also quite common in diabetic cats that have previously been eating dry food and are switched to a lower-carbohydrate canned food. Insulin requirements can decrease dramatically in these cats and if not recognized, hypoglycemia can occur.

If your cat is unconscious, this is a medical emergency.

Rub a tablespoon of corn syrup on your cat's gums and contact your veterinarian immediately. If your cat remains unconscious or is having a seizure, veterinary care is required. TAKE YOUR CAT TO YOUR VETERINARIAN OR THE NEAREST EMERGENCY HOSPITAL IMMEDIATELY. If your cat regains consciousness, feed him and then bring him to the veterinarian for observation.

If your cat is conscious and is able to swallow, hand feed corn syrup until your cat is alert enough to eat normal food. As soon as your cat is alert enough to eat, feed the next scheduled meal instead of waiting for mealtime, and call your veterinarian for advice.

Other situations when you should contact your veterinarian

You should also watch out for a loss of insulin effectiveness and side effects, such as allergic reactions. It is important to contact your veterinarian immediately if you think your cat is showing clinical signs of diabetes or has a medical problem or side effect, such as:

  • Weakness, seizures, or severe mental depression
  • Behavioral change, muscle twitching, or anxiety
  • Vomiting, diarrhea or constipation
  • Decreased or complete loss of appetite
  • Small, frequent urinations, straining, or blood in the urine
  • Swelling of the head or neck

TIP: Be prepared for hypoglycemia by always keeping some corn syrup or honey on hand.

 

 

Please login to add a bookmark